Nebraska, 2021Damaging Wind in Nebraska, April 4, 2021
April 4, 2021 · NWS OAX · 1 event in 1 county or zone
A few thunderstorms produced a strong winds and sub-severe hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms produced a strong winds and sub-severe hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 4, 6:16 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Apr 4, 6:16 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
716 PM CDT Sun Apr 4 2021
...Updated Mesoscale Forecast Discussion...
.MESOSCALE DISCUSSION...
Issued at 715 PM CDT Sun Apr 4 2021
A small cluster of thunderstorms which initiated over northwest KS
earlier this afternoon have since developed a small MCV while
tracking through a hot, deeply mixed boundary layer over south-
central NE. Surface observations indicate that the storms are
based around 12,000 ft AGL with considerable dry air in the sub-
cloud layer enhancing downdraft potential as evidenced by a number
of 45-55 mph wind gusts over south-central NE this evening.
Current thinking is that the ongoing convection should tend to
decrease in coverage and intensity over the next hour or two as
the boundary layer gradually cools and stabilizes. However, there
is a chance that some of the activity could make it into our
western counties between 8 PM and 9 PM where local wind gusts up
to 40-45 mph would be possible.
&&
.DISCUSSION...
Issued at 308 PM CDT Sun Apr 4 2021
It has been a very warm Easter with highs reaching the lower to
mid 80s today. While there has been return of moisture across most
of the forecast area, surface relative humidity was still as low
12-15% across northeast NE at 2 pm, but winds have remained light.
And humidity was down into the lower 20% range across south
central NE near the KS border, and while winds have been gusty
25-30 mph, probably just short of red flag conditions there.
For tonight, there is a weak subtle upper level wave moving out of
the central Rockies. This was beginning to produce spotty
thundershowers across southwest NE/northwest KS, and this will be
the concern across our area through the evening and overnight.
Chances overnight will only be about 20% within a confined
corridor along the nose of the low level jet. Bulk shear is
minimal so severe storms are not expected.
There may be lingering sprinkles in southeast NE/southwest IA
Monday morning, but the remainder of the day will be another warm
day with breezy southerly winds continuing. This will again help
to boost temps into the lower 80s for most areas.
There is another weak wave moving out of the Rockies Monday night.
This brings another chance of showers and storms to the area, but
mostly to northeast NE, and then along an advancing cold front
moving into the area. Southeast NE and southwest could very well
remain dry Monday night.
We'll see rain chances increase through the day Tuesday as we
begin to experience increased forcing for ascent due to the
diffluent flow aloft associated with the closed upper low across
the Rockies. At the same time, the previously mentioned frontal
boundary will stall across the northern forecast area which may
provide an additional focus for precipitation. SPC has indicated
at least a marginal risk of severe storms will be possible
Tuesday afternoon/evening along the KS/MO border, which will be
closer to a potential surface low providing an enhanced area of
dynamics for a severe storm risk.
The rain chances continue into Wednesday into early Thursday as
we transition to blustery northwesterly flow on the backside of
the low pressure system moving to the east. Highs Wednesday/Thursday
will be much cooler, but still just either side of normal.
Friday through the upcoming weekend looks with pleasant Spring
temperatures.
For those that may be wondering if snow is over for the season,
it's certainly possible. We're now at or past the average last
snow for most locations in our forecast area, but we've had snow
well into May in some years. 10 day forecasts suggest the threat
for snow is pretty low across our area.
However, we will begin taking a much closer look at activating
frost and freeze headlines within the next 10 days, especially
along and south of Interstate 80, where spring growth is starting
to emerge.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 555 PM CDT Sun Apr 4 2021
VFR conditions will prevail through the forecast period with
increasing mid/high-level clouds tonight. A surface trough
extending along a line from near KHNR to KFET to south of KOLU
will wash out or gradually lift north this evening. Gusty
southwest winds to the south of that boundary (at KOMA and KLNK)
will decrease slightly while switching to more of a southerly
direction tonight.
A cluster of high-based thunderstorms ongoing over south-central
NE as of 5:30 PM will likely dissipate before reaching the area as
a capping inversion strengthens. Winds will become gusty from the
south on Monday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
MESOSCALE...Mead
DISCUSSION...DeWald
AVIATION...Mead
Hazardous weather outlook, Apr 4, 11:03 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1203 PM CDT Sun Apr 4 2021
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1203 PM CDT Sun Apr 4 2021
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
Very high fire danger will remain this afternoon. Outdoor burning
is discouraged today. There is a small chance for a few non severe
thunderstorms tonight into early Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms from Monday night through
Wednesday. The best chance for severe storms appears to Tuesday
afternoon into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 4, 7:21 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
821 PM CDT Sun Apr 4 2021
NEZ050-065-050200-
Seward NE-Butler NE-
821 PM CDT Sun Apr 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD AND SOUTHERN
BUTLER COUNTIES UNTIL 900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Stromsburg, or 16 miles north of York, moving east at
35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Seward, David City, Utica, Rising City, Brainard, Staplehurst,
Dwight, Bee, Ulysses, Garrison, Surprise and Tamora.
LAT...LON 4129 9701 4089 9699 4090 9737 4129 9737
TIME...MOT...LOC 0120Z 268DEG 31KT 4110 9747
Mead
Special weather statement, Apr 4, 9:44 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1044 PM CDT Sun Apr 4 2021
NEZ030-042-043-050-050415-
Platte NE-Butler NE-Boone NE-Colfax NE-
1044 PM CDT Sun Apr 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX...SOUTHERN
PLATTE...NORTHWESTERN BUTLER AND SOUTHERN BOONE COUNTIES UNTIL 1115
PM CDT...
At 1042 PM CDT, Doppler radar was tracking an area of showers and
thunderstorms moving through southern portions of Boone and Platte
counties. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph will be possible with these showers and
storms.
Locations impacted include...
Columbus, St. Edward, Cedar Rapids, Duncan, Platte Center, Monroe,
Richland, Primrose, College View Trailer Park, Camp Pawnee, Shell
Creek Elementary School, Lake North Babcock Campground, Central
Community College, The Highway 14 And 56 Junction, Lake Ocaonee,
Circle H Trailer Park and Camp Luther.
LAT...LON 4165 9829 4155 9715 4122 9735 4123 9737
4140 9737 4133 9759 4139 9760 4140 9770
4152 9770 4153 9774 4151 9804 4148 9810
4148 9828
TIME...MOT...LOC 0342Z 284DEG 35KT 4150 9792 4135 9734
MeadThunderstorm Wind, Platte
- When
- April 4, 9:56 PM CST
- Where
- Platte County, 0.52 mi E of (Olu)columbus Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.450, -97.320
AWOS station at Columbus Airport measured a peak wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, April 4, 2021$60,000 · 1 event
- Damaging Winds in Kansas, April 4, 2021$12,000 · 59 kt wind · 2 events
- High Wind in Oklahoma, April 4 to 6, 202155 kt wind · 2 events
- Avalanche in Alaska, April 4, 20211 event
- Damaging Wind in Nebraska, April 4, 202155 kt wind · 1 event
- Strong Wind in California, April 4, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950647.